Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 178, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 20, 2003, 6:51 PM CDT for Pottawatomie County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2003, 6:51 PM CDT (23:51 UTC)
- Expired
- Aug 20, 2003, 7:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 29 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 4:10 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 928 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1785 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 202351 SVRTOP KSC149-210030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 650 PM CDT WED AUG 20 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS * UNTIL 730 PM CDT * AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF EMMETT...OR ABOUT 23 MILES EAST OF MANHATTAN...MOVING NORTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED... EMMETT LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3922 9623 3920 9604 3933 9604 3928 9623 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:38 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 20, 3:38 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 338 PM CDT WED AUG 20 2003 SHORT TERM CONCERNS ARE ISOLATED SEVERE THUNDERSTORMS THIS EVENING WITH ACTIVITY DEVELOPING IN AFTERNOON HEAT AND UNDER UPPER SHORT WAVE. THEN CHANCES FOR THURSDAY INTO THURSDAY EVENING AS FRONT DROPS ACROSS AREA. SATELLITE SHOWING DEVELOPING CU AND RADAR ECHOES INCREASING PAST FEW SCANS. WILL GO WITH SCATTERED THUNDERSTORMS FOR EASTERN TWO-THIRDS OF CWA AND MENTION ISOLATED SEVERE POSSIBLE WITH MAIN THREAT AS PAST FEW DAYS BEING DAMAGING WINDS. WITH LOSE OF AFTERNOON HEATING...AND SHORTWAVE PUSHING NORTHEAST...EXPECT THUNDERSTORMS TO DIMINISH DURING THE EVENING BUT GIVEN SOUTHERLY FLOW WILL KEEP A SLIGHT CHANCE CHANCE FOR AFTER MIDNIGHT ESPECIALLY OVER EAST CENTRAL COUNTIES. LOWS TONIGHT SIMILAR TO PAST NIGHTS...LOW 70S TO NEAR 75. FOR THURSDAY...FRONTAL BOUNDARY AND DIFFLUENT NORTHWEST FLOW ALOFT SHOULD GIVE ANOTHER CHANCE FOR THUNDERSTORMS MAINLY IN THE AFTERNOON INTO THE NIGHT TIME HOURS. HIGHS FROM UPPER 90S FAR NORTH CENTRAL TO AROUND 102 DEGREES EAST CENTRAL. ON FRIDAY...SURFACE FLOW NORTH TO NORTHEAST...STILL WARM H850 MB TEMPS...WILL LOWER HIGHS INTO THE LOWER 90S FAR NORTHEAST TO MID 90S. FOR THE SATURDAY AND SUNDAY PERIOD...MODELS BUILDING RIDGE OVER CWA AND TREND...ECMWF H850 MB TEMPS WARMER WITH READINGS AROUND 22 TO 24 DEGREES WHILE MRF ABOUT 4 OR 5 DEGREES COOLER. GIVEN THE PAST TRENDS...FAVORING LEAVING HIGHS IN THE MID 90S SATURDAY AND MID TO UPPER 90S FOR SUNDAY. MODELS BEGIN TO BREAK DOWN RIDGE BY MONDAY MORNING WITH A SHORTWAVE AND ACCOMPANY SURFACE FRONT MOVING ACROSS THE NORTHERN PLAINS. FEELING IS BOUNDARY WILL STAY NORTH AT THIS TIME. STILL WARM ON MONDAY AHEAD OF IT...THEN WITH PERHAPS A FEW MORE CLOUDS AROUND...TEMPS TRENDED BACK ABOUT 3 OR 4 DEGREES TO THE LOWER TO MIDDLE 90S FOR TUESDAY AND WEDNESDAY. LATEST MRF WOULD HINT OF SOME PRECIP CHANCES FOR WED...DAY 7...BUT ECMWF LEADING INTO THIS PERIOD NOT AS CONVINCING WITH SHORT WAVE ENERGY THUS LEFT DRY. .TOP...NONE FRANTZ
Hazardous weather outlook, Aug 20, 4:53 PM CDT, 1 hour 58 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-211000- HAZARDOUS WEATHER OUTLOOK...CORRECTION TO TONIGHT WORDING NATIONAL WEATHER SERVICE TOPEKA KS 453 PM CDT WED AUG 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE EVENING HOURS GENERALLY ALONG AND SOUTHEAST OF A MINNEAPOLIS...CLAY CENTER TO MARYSVILLE LINE. DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN THREAT ALONG WITH POSSIBLY SOME LARGE HAIL FROM THE STRONGER STORMS AND LOCALLY HEAVY RAIN. FREQUENT DEADLY LIGHTNING WILL ALSO POSE A HAZARD. THUNDERSTORM INTENSITY AND COVERAGE SHOULD DIMINISH BY THE MID EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE MAINLY THURSDAY AFTERNOON AND EVENING ACROSS MUCH OF THE AREA. DAMAGING WINDS AND LIGHTNING WILL AGAIN POSE A HAZARD. HOT TEMPERATURES WILL CONTINUE THURSDAY WITH HEAT INDEX READING RANGING FROM AROUND 101 DEGREES OVER PARTS OF THE NORTH CENTRAL TO AROUND 108 DEGREES OVER PARTS OF EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED MAINLY DURING THE EVENING HOURS TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) PF
In the hours before
Local storm report, Aug 20, 5:51 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
551 PM CDT WED AUG 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0546 PM 5 SE TOPEKA KS 1 INCH HAIL
08/20/03 SHAWNEE 30TH AND CROCO ROAD.
REPORTED BY OFF DUTY
NWS EMPLOYEE.
0548 PM 6 SE TOPEKA KS .88 INCH HAIL
08/20/03 SHAWNEE 35TH AND BURTON.
REPORTED BY OFF DUTY
NWS EMPLOYEE.Local storm report, Aug 20, 6:11 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
611 PM CDT WED AUG 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 7 N RICHLAND KS 1 INCH HAIL
08/20/03 SHAWNEE REPORTED BY SPOTTER.Local storm report, Aug 20, 6:34 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT WED AUG 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 4 SW FRANKFORT KS 60 MPH TSTM GUST
08/20/03 MARSHALL SIX INCH TREE LIMBS
DOWN.
0621 PM 2 N RICHLAND KS .75 INCH HAIL
08/20/03 SHAWNEELocal storm report, Aug 20, 6:37 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
637 PM CDT WED AUG 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM TOPEKA KS 1.25 INCH HAIL
08/20/03 SHAWNEE REPORTED BY NWS MIC
SOUTHEAST PART OF TOPEKA.Local storm report, Aug 20, 6:40 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT WED AUG 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM SOLOMON KS 1 INCH HAIL
08/20/03 DICKINSON QUARTER SIZE HAIL
REPORTED BY SPOTTER.Local storm report, Aug 20, 6:45 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT WED AUG 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0643 PM WILLARD KS .88 INCH HAIL
08/20/03 SHAWNEEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:20 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 40 min |
| Aug 20, 3:47 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 43 min |
| Aug 20, 4:48 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 27 min |
| Aug 20, 5:31 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 29 min |
| Aug 20, 5:59 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Shawnee | 31 min |
| Aug 20, 6:06 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 39 min |
| Aug 20, 6:16 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 44 min |
| Aug 20, 6:50 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.